South Dakota, 2004

Hail in South Dakota, May 9, 2004

May 9, 2004 · NWS ABR · 8 events in 4 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 9, 2:30 AM CST, 4 hours 12 minutes earlier.

Area forecast discussion, May 9, 2:30 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SUN MAY 9 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERNS ARE LINGERING THUNDERSTORMS TODAY...AND NEXT
THUNDERSTORM THREAT TUESDAY INTO TUESDAY NIGHT. CURRENTLY AS OF
8Z...SECOND ROUND OF CONVECTION IS STRETCHED FROM JUST SOUTH MBG TO
ABOUT 50 MILES SOUTH OF ABR. THIS LINE OF STORMS MOVING SLIGHTLY
NORTH OF EAST AT NEARLY 35 MPH. LEFT MENTION OF SCT TRW- IN EASTERN
CWA FOR THE MORNING TO ACCOUNT FOR THIS CONVECTION. THUNDERSTORM
THREAT SHOULD THEN CEASE THIS AFTERNOON WITH PASSING OF COOL
FRONT...HOWEVER DID LEAVE VERY EASTERN COUNTIES UNDER CHC T INTO THE
AFTERNOON HOURS TO CATCH ANY LINGERING STORMS.  H85 TEMPS DROP TO
TEENS WITH COOL FRONT TODAY BUT FALL TO SINGLE DIGITS CELSIUS BY 18Z
MONDAY. HIGHS TODAY WILL BE SIMILAR TO YESTERDAY WHILE HIGHS MONDAY
WILL BE IN THE 60S WITH THE SECONDARY COLD FRONT PASSAGE. RETURN
FLOW BEGINS MONDAY NIGHT AS LOWS WILL NOT DIFFER MUCH FROM SUNDAY
NIGHT.
FOR TUESDAY/TUESDAY NIGHT...A STRONG MID-LEVEL TROUGH/LOW-LEVEL LOW
ENTER THE UPPER MIDWEST FROM THE ROCKIES. SURFACE WARM FRONT WITH
ASSOCIATED LOW PRESSURE SYSTEM LOOKS TO PUSH NORTHWARD THROUGH CWA
ON TUESDAY WHILE THE COLD FRONT SWEEPS THROUGH TUESDAY NIGHT. GFS
BRINGS WARM FRONT THROUGH FASTER THAN ETA AND BRINGS COLD FRONT
THROUGH SLOWER THAN ETA. HENCE...THERE ARE SOME TIMING UNCERTAINTIES
WITH CONVECTION. THE POTENTIAL FOR CONVECTION STILL LOOKS GOOD
HOWEVER WITH 50KT H85 JET ADVECTING MOISTURE AND WARM AIR AHEAD OF
SYSTEM. SURFACE DEWPOINTS RISE INTO THE 50S...WHILE ETA SHOWS
SBCAPES REACHING TO NEAR 3000 J/KG INTO CENTRAL SOUTH DAKOTA.
WEATHER GRIDS START WITH SCHC TRW- LATE MONDAY NIGHT OVER WESTERN
AND SOUTHERN CWA. THEN CHC TRW- IS EXTENDED ACROSS ENTIRE CWA 12Z
TUESDAY AND LASTS THROUGH SHORT TERM. 40 POPS KEPT ACROSS EASTERN
TWO THIRDS OF CWA TUESDAY EVENING AND OVERNIGHT WITH COLD FRONT
PASSAGE. H85 TEMPS CLIMB BACK TO UPPER TEEN TO NEAR 20C BY 00Z
WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
GFS AND ECMWF SIMILAR THOUGH GFS IS THE COLDER OF THE TWO MODELS.
GENERAL FLOW PATTERN VERY CLOSE...SOME DIFFERENCE IN TIMING AND
HEIGHTS WHICH IS REFLECTED IN THE THERMAL FIELDS.  UPPER SHORTWAVE
REFLECTED AT SURFACE PROGRESSES NORTHEAST ACROSS CWA WEDNESDAY.
EXPECT PRECIP TO LINGER IN WRAP BACK FLOW AS THE UPPER LOW MOVES
OUT.  COOL CANADIAN SURFACE HIGH PUSHES IN BEHIND LOW THURSDAY AND
LINGERS THROUGH THE REMAINDER OF THE PERIOD.  ONCE THE SURFACE HIGH
IS IN PLACE WILL HAVE DRY AND COOL CONDITIONS.  DO NOT ACCEPT GFS
CHILL COMPLETELY ...THEREFORE DID NOT CHANGE PHASE OF PRECIP TO MIX
OF RAIN AND SNOW BUT INSTEAD LEFT AS ONLY RAIN.  LOOKS LIKE PRECIP
MAY NOT BE AS WIDESPREAD OR CONTINUOUS COVERAGE SO CHANGED FROM R-
TO RW- TO REFLECT A MORE HIT AND MISS COVERAGE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

HENRY/MCNULTY
Hazardous weather outlook, May 9, 5:12 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
612 AM CDT SUN MAY 9 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101110-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING.

.DAYS MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  TUESDAY EVENING AND
WEDNESDAY MAY SEE SHOWERS OR THUNDERSTORMS THAT COULD TURN SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Aberdeen radar (KABR), 121 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hand

When
May 9, 6:42 AM CST
Where
Hand County, Ree Hgts
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.517, -99.200

Hail, Hand

When
May 9, 6:58 AM CST
Where
Hand County, Miller
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.517, -98.983

Hail, Hand

When
May 9, 7:00 AM CST
Where
Hand County, St Lawrence
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.517, -98.933

Hail, Hand

When
May 9, 7:05 AM CST
Where
Hand County, Miller
Measured
2 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.517, -98.983

Hail, Clark

When
May 9, 8:35 AM CST
Where
Clark County, 5 mi SE of Willow Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -97.550

Hail, Hamlin

When
May 9, 8:51 AM CST
Where
Hamlin County, 7 mi SE of Bryant
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.517, -97.367

Hail, Hamlin

When
May 9, 9:15 AM CST
Where
Hamlin County, 5 mi W of Estelline
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.567, -96.983

Hail, Deuel

When
May 9, 9:27 AM CST
Where
Deuel County, Toronto
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -96.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399424, 5399487, 5399489, 5399488, 5399490, 5399491, 5399492, 5399493.